New York, 2010

Hail in New York, June 1, 2010

June 1, 2010 · NWS BGM · 1 event in 1 county or zone

Showers and thunderstorms developed across the area as a cold front approached from the west. One of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed across the area as a cold front approached from the west. One of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 9:38 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, May 31, 9:38 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1038 PM EDT MON MAY 31 2010

.SYNOPSIS...
SHOWERS WILL INCREASE IN COVERAGE TONIGHT AND INTO THE DAY
TUESDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. BEHIND THIS
COLD FRONT...TEMPERATURES WILL RETURN TO NEAR NORMAL FOR THE REST
OF THE WEEK. ANOTHER SYSTEM WILL BRING RAIN INTO THE AREA BY
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
INITIAL LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVING EAST
THROUGH THE CWA BUT IT IS MOVING. SOME TRAINING OF THE CELLS
OCCURRED IN THE FINGER LAKES BUT NOT MUCH HAPPENED. MUCH OF THE
AREA HAS GOTTEN LESS THAN AN INCH IN THE LAST 2 WEEKS SO THE
GROUND IS DRY. SO FAR SOME ISOLATED RADAR ESTIMATES OVER AN INCH
BUT MOST LOCATIONS GOT LESS THAN A QUARTER OF AN INCH SO FAR. THIS
WILL CHANGE AS A LARGER AREA OF RAIN IN NRN OHIO AND WRN PA MOVES
NE ACROSS CENTRAL NY DURING THE OVERNIGHT.

PREVIOUS DISCUSSION...
KBGM 88D SHOWS FIRST CELLS POPPING ACRS THE POCONO PLATEAU AS
ANTICIPATED. LATEST SPC MESOANALYSIS SHOWS SFC BASED CAPES BETWEEN
500 AND 1000 J/KG ACRS NE PA TO SW NY. WITH CONTINUED INSOLATION
AND LL MOISTURE ADVTN...CAPES LIKELY WILL PEAK BETWEEN 1000 AND
1500 J/KG ACRS ALL OF C NY AND NE PA BY LATE AFTERNOON. GIVEN THE
LACKING OF ANY SIGNIFICANT FORCING OR TRIGGER MECHANISMS MOST
AREAS LIKELY WON/T SEE ANY CONVECTIVE DVLPMENT B4 00Z THIS EVE.
DEEPEST CONVECTION WILL BE FOUND OVER THE HIGHER TERRAIN OF SC
NY...NE PA TO THE CATSKILLS WHERE MTN-VLLY CIRCULATIONS WILL AIDE
IN LOCAL LIFTING. THIS WAS VERY EVIDENT IN THE VIS SATL IMAGERY
WHICH SHOWS THE THICKEST CU FORMATION FROM OVER THE MTNS OF NC PA
TO SW NY AND ALSO THE POCONOS/CATSKILLS. WENT WITH CHC POPS OVR
THESE HIGHER TERRAIN AREAS THIS AFTERNOON. HAVE POPS LESS THAN 15
PCT IN MOST OF OUR DEEPER VALLEYS THIS AFTERNOON.

AFTER SUNSET...THIS DIURNAL ACVTY SHUD DIE DOWN WITH THE LOSS OF
SFC HEATING. BUT MESOSCALE MODELS INDICATE ACVTY CONTS TO EXPAND
ACRS C NY AND NE PA BTWN 00Z AND 06Z. LATEST GFS ALSO SHOWS THIS
TO SOME EXTENT. THE NAM...WRF AND GFS ALL SHOW ANOTHER SURGE OF
LL THETA-E ADVTN BTWN 00 AND 06Z WHICH APPARENTLY SUPPORTS THIS
CONVECTIVE DVLPMENT. HENCE WILL NOT DROP POPS MUCH AFTER SUNSET AS
A RESULT.

SFC CD FRNT WILL APPROACH WRN NY BTWN 6 AND 12Z IN TANDEM WITH UPR
DVRG ASSCTD WITH THE RIGHT ENTRANCE REGION OF AN UPR LVL JET WHICH
WILL BE POSITIONED N OF NY STATE. WITH CONTINUED LL SWRLY FLOW AND
MOISTURE ADVTN SEE CHC/S FOR MORE WIDESPREAD SHRA INCREASING BTWN
6 AND 12Z WITH HIGHEST POPS IN NC NY AND LOWER POPS SE TO NE PA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
ON TUESDAY FRNTL SYSTEM IN THE ERN LAKES WILL ADVANCE E AND REACH
FM WRN NEW ENGLAND SW TO SC PA BY TUE EVE. THE FRNT SHUD BE THRU
MOST OF NE PA AND SE NY BY 00Z WED. THE FRNT IS NOT THAT STRONG
AND WILL BECOME RATHER DISORGANIZED DURG THE DAY AS ITS TEMP AND
DWPT GRADIENT GETS WASHED OUT OVR NY AND PA TUE PM. THINK SHRA AND
TSRA WILL FORM MORE IN RESPONSE TO THE UPR DRVG IN THE RIGHT
ENTRANCE REGION OF AN UPR LVL JET STREAK WHICH WILL BE MOVG ACRS
SERN CANADA AND NRN NEW ENGLAND TUE. THE DYNAMICAL SET-UP WILL
FAVOR LIFTG ON THE WARM SIDE OF THE FRNT AND HENCE ANY INSTABILITY
THAT IS GENERATED TUE CUD BE RELEASED. THIS IN TURN WILL LEAD TO
SINKING AIR ON THE COOLER SIDE OF THE FRNTL ZONE WHICH WILL
ENHANCED DRYING BEHIND THE JET AND LL FRNTL ZONE. THUS THE BACK
EDGE OF THE CONVECTIVE ACTY WILL BE TIED CLOSELY TO THE AXIS OF
THIS UPR LVL JET CORE. ALL MODELS SHOW THIS FAIRLY CLEARLY. PRECIP
ENDS ONCE THE JET AXIS WORKS TO THE E. THUS PRECIP SHUD BE E AND S
OF BGM CWA BY 00Z WED.

COMPLICATING FACTOR TUESDAY IS HOW DIURNALLY DRIVEN HEATING
INTERACTS WITH THIS DYNAMICAL SET-UP. SINCE ACVTY WILL MAKE ITS WAY
ACRS WRN AND C NY IN THE AM AND EARLY AFTERNOON I CUD SEE CONVECTIVE
ACVTY DIMINISHING BTWN 12Z AND 18Z...THEN REBOUNDING AGAIN
IN THE PM AS THE ACVTY IS RECHARGED WITH THE AFTRN HEATING FM NE PA
TO THE CATSKILLS. MODEL QPFS FOR THE NAM...GFS...00Z EURO AND 12Z
GEM SUGGEST THIS. OUR LOCAL WRF MODEL IS VERY QUICK TO CLEAR THE
CONVECTION OUT OF NE PA AND SE NY...HVG THE BACK EDGE REACHING OUR
ERN CWA BY 18Z. FEEL THIS IS TOO FAST AND REALLY DOESN/T MATCH THE
DIURNAL CYCLE WELL. WILL HV POPS IN LINE WITH THE GFS...NAM...EURO
AND GEM. MOST OF THE WIND SHEAR REMAINS POST FRONTAL WHICH IS
TYPICAL OF THIS TYPE OF UPR LVL SETUP. HENCE WEAKER SHEAR IS FOUND
IN ADVANCE OF THE FRNT WHERE THE INSTABILITY RESIDES. THUS WE ARE
NOT ANTICIPATING ANY SIG SVR TSTMS AT THIS TIME FOR TUESDAY.

BY TUE NGT...AMS STABILIZES AND HIGH PRESSURE/SUBSDC BUILDS IN
QUICKLY. THUS WILL HAV NO POPS AND CLEARING SKIES. GFS AND NAM
SUGGEST MINIMAL LL DRY ADVECTION...AND...WITH THE PROSPECT OF
WIDESPREAD PRECIP TUESDAY...I SEE CHANCES FOR VALLEY FOG TUE NGT.
VALLEYS WILL COOL PREFERENTIALLY GIVEN CLEAR SKIES AND LIGHT WINDS.
ADDNTL MOISTURE FROM TUE/S RAINS WILL AIDE IN THE FORMATION OF
WIDESPREAD VALLEY FOG BY WED AM.

ON WEDNESDAY...ANOTHER UPR WAVE RIPPLES EASTWARD INTO THE GREAT
LAKES WITH A DECENT LL SWRLY FLO DVLPING ACRS THE ERN LAKES WED PM.
THE GFS AND NAM BOTH SHOW A SWRLY LLJ ARND 850 MB THRU NRN OH INTO
FAR WRN NY. THIS LLJ WILL TRANSPORT LL HEAT AND MOISTURE NORTHWARD
WED PM INTO WRN NY/WRN PA. ALL THIS OCCURS IN A DRVGT REGION OF AN UPR
LVL JET TO THE NORTH. THE NAM IS MUCH MORE UNSTABLE AND SUGGESTS
SIGNFNCT CAPE WELL ABV 1000 J/KG OVR MUCH OF C NY AND NE PA WED PM.
THE GFS IS COMPLETELY STABLE WITH ONLY SOME ELEVATED INSTABILITY
DEPICTED OVER THE ERN LAKES. THUS THE NAM SPREADS PRECIP ACRS MUCH
OF C NY B4 00Z THU WITH THE GFS KEEPING PRECIP WELL TO THE W AND S
AT THE SAME TIME. LAST NGT/S EURO IS ALSO SIMILAR TO THE GFS. THE
12Z GEM SEEMS TO BE IN BTWN THE NAM AND GFS/EURO. THUS WILL GO WITH
MODEL BLEND AND BACK OFF OF THE HIGHER POPS OF THE NAM AND LEAN MORE
TWD THE GFS.

FOR WED NGT...MODELS BEGIN TO DIVERGE. THE GFS...NAM AND GEM SHOW A
MORE WELL-DEFINED SFC LO AND ASSCTD CONVECTION TRACKING THRU NY TO
WRN NEW ENGLAND. THE 00Z EURO LOSES THIS INITIAL FEATURE AND WASHES
IT OUT OVR NY/PA BY 12Z WED. FOR NOW GIVEN THE UNCERTAINTIES...WILL
HV CHC POPS FOR SHRA/TSRA ALL ZONES.

FOR THURSDAY...DIVERGENCE IN THE MODELS IS EVEN MORE EVIDENT. EURO
HAS A STRGER LOW MOVING INTO THE ERN LAKES WITH THE GFS HAVG A MUCH
WEAKER SFC LO FROM SERN PA TO SRN NEW ENGLAND. THE NAM AND GEM HAVE
A WEAKER STRUNG OUT SFC LOW IN THE OHIO VALLEY/ERN LAKES. WILL GO
WITH IDEA OF A MORE STRUNG OUT SFC LO GIVEN THE ZONAL FLOW PATTERN
AS PER PMDHMD. THUS PREFER GEM AND NAM/S IDEA OF A MORE ELONGATED SFC
WAVE TO THE W OF NY/PA. WILL JUST HAVE CHC POPS AT BEST SINCE
THERE IS A LOT OF UNCERTAINTY THIS FAR OUT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ZONAL FLOW TRANSITIONING TO A NE US UL TROF ON MONDAY. MULTIPLE
SYSTEMS MOVING THROUGH WITH SHOWERS. TEMPERATURES WILL START ABOVE
NORMAL THEN FALL TO NEAR NORMAL THIS WEEKEND AND MONDAY. LARGE
TIMING DIFFERENCES BETWEEN THE MODELS. TRIED TO FOLLOW HPC GUIDANCE
WHICH HAS A COLD FRONTAL PASSAGE FRIDAY AM...AND SUNDAY PM.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS...AND A FEW EMBEDDED THUNDERSTORMS...WILL CROSS
CENTRAL NY AND NORTHEAST PA EARLY THIS EVENING (THROUGH 02-03Z). A
TEMPORARY MENTION FOR EITHER TSRA...OR A CB GROUP...WILL BE
CARRIED TO COVER THIS SITUATION. ANY RESTRICTIONS SHOULD BE BRIEF.

FOR MOST OF THE NIGHT...VFR SHOULD PREVAIL...WITH MID-LEVEL
CLOUDINESS PREDOMINANT. KELM COULD EXPERIENCE SOME RESTRICTIONS IN
FOG...SINCE RAINFALL OCCURRED THERE EARLIER.

MORE WIDESPREAD SHOWERS SHOULD ARRIVE ACROSS THE REGION TOWARDS
DAYBREAK...AHEAD OF AN APPROACHING COLD FRONT. THE LEADING EDGE OF
THIS ACTIVITY...AS OF 00Z...WAS ACROSS OH...LE...AND SOUTHERN ONT.
WE'RE ANTICIPATING RESTRICTIONS (MOSTLY MVFR) TO ACCOMPANY THESE
SHOWERS TUE MORNING. THE BEST CHANCE FOR ANY THUNDERSTORMS...WITH
THE COLD FRONT...SHOULD BE AT KAVP...WHERE WE CARRIED A CB GROUP
DURING THE MIDDAY/EARLY AFTERNOON HOURS.

BY MID TO LATE AFTERNOON...AS THE ABOVE MENTIONED FRONT CROSSES THE
AREA...DRIER MORE STABLE AIR SHOULD MOVE IN...ENDING THE THREAT OF
SHOWERS...AND HERALDING A RETURN TO VFR.

LIGHT SOUTH TO SOUTHWESTERLY WINDS TONIGHT...WILL BECOME WESTERLY
TUE MORNING...THEN NORTHWEST IN THE AFTERNOON...INCREASING TO
10-20 KT.

OUTLOOK...

TUE NGT/WED...MAINLY VFR. LOCALIZED MVFR/IFR RADIATIONAL VALLEY
FOG IN SOUTH CENTRAL NY AND NE PA...06Z TO 13Z.

THU/THU NGT...MVFR...LOCAL IFR IN SHOWERS AND THUNDERSTORMS.

FRI/SAT...VFR.

&&

.HYDROLOGY...
WITH TONIGHT AND TUESDAY/S SHOWERS AND THUNDERSTORMS THERE IS A
POTENTIAL FOR LOCALLY HEAVY RAINFALL. LOW-LEVELS WINDS WILL BE
APPROXIMATELY THE SAME SPEED AND DIRECTION AS THE MID LEVEL WINDS AND
HENCE MBE VECTORS ARE QUITE SMALL. THIS IS INDICATIVE OF SLOWER
MOVING CELLS. THEREFORE I CUD SEE LOCALLY 1-2 INCHES OF RAIN IN A FEW
HOURS AS A RESULT. HOWEVER...IT HAS BEEN QUITE DRY OF LATE AND
FFG/S ARE RUNNING BTWN 2 AND 3 INCHES IN 1 HOUR AND 3-4 INCHES IN
3 HOURS. SO NOT ANTICIPATING ANY FLASH FLOOD OR URBAN/SMALL
STREAMS ISSUES.

ALSO BASIN AVE QPF WILL BE GENERALLY AN INCH OR LESS SO NO ISSUES
ON OUR RIVERS.

&&

.CLIMATE...
UPDATED AT 1030 PM...
DAILY RECORD HIGH TEMPERATURES FOR TODAY BROKEN AT BINGHAMTON AND
TIED AT SYRACUSE.

BGM AIRPORT...RECORD HIGH OF 86 TODAY...BROKE OLD RECORD OF 85 IN
2007.

AVP AREA...HIGH TEMPERATURE OF 90 TODAY SHY OF RECORD HIGH OF 91
IN 1939. TIED RECORD FOR AIRPORT OF 90 SET IN 1999.

SYRACUSE AREA AND AIRPORT...RECORD HIGH OF 92 IN 1999...TIED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN/TAC
SHORT TERM...DJN
LONG TERM...TAC
AVIATION...MLJ/RRM
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, May 31, 2:26 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT MON MAY 31 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
326 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, May 31, 7:16 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 PM EDT MON MAY 31 2010

NYZ062-PAZ040-072-010115-
SULLIVAN NY-WAYNE PA-
816 PM EDT MON MAY 31 2010

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND
NORTHWESTERN SULLIVAN COUNTIES...

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HONESDALE...AND MOVING
  NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CALKINS AND RILEYVILLE AT 825 PM EDT...
  RUTLEDGEDALE AT 830 PM EDT...
  MILANVILLE AND LAVA AT 840 PM EDT...
  COCHECTON AND DAMASCUS AT 845 PM EDT...
  ABRAHAMSVILLE AND TYLERTOWN AT 850 PM EDT...
  FOSTERDALE AND CALLICOON AT 855 PM EDT...
  HORTONVILLE AT 900 PM EDT...
  KENOZA LAKE AND BETHEL AT 905 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4157 7503 4160 7506 4151 7515 4149 7519
      4162 7535 4197 7490 4176 7466

MLJ
Special weather statement, May 31, 7:38 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
838 PM EDT MON MAY 31 2010

NYZ036-037-045-046-010145-
CHENANGO NY-MADISON NY-ONEIDA NY-OTSEGO NY-
838 PM EDT MON MAY 31 2010

...LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON...NORTHERN
CHENANGO...SOUTH CENTRAL ONEIDA AND WESTERN OTSEGO COUNTIES...

* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CAZENOVIA TO ERIEVILLE TO OTSELIC TO PITCHER...AND MOVING EAST
  AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NELSON AND ERIEVILLE AT 845 PM EDT...
  SOUTH LEBANON AT 850 PM EDT...
  PETERBORO AND WEST EATON AT 855 PM EDT...
  SOUTH PLYMOUTH AND SMYRNA AT 900 PM EDT...
  MUNNSVILLE AND STOCKBRIDGE AT 905 PM EDT...
  SHERBURNE AND POOLVILLE AT 910 PM EDT...
  AUGUSTA AND SOLSVILLE AT 915 PM EDT...
  ORISKANY FALLS AND HOLMESVILLE AT 920 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4248 7508 4248 7586 4271 7586 4287 7590
      4300 7590 4299 7521 4287 7521 4287 7512
      4281 7510 4271 7507

MLJ
Special weather statement, May 31, 8:49 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
949 PM EDT MON MAY 31 2010

PAZ039-040-043-044-047-072-010245-
LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
949 PM EDT MON MAY 31 2010

...LINE OF STRONG THUNDERSTORMS WILL AFFECT LACKAWANNA...NORTHERN
LUZERNE...SOUTHERN SUSQUEHANNA...WEST CENTRAL WAYNE AND WYOMING
COUNTIES...

* AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LACEYVILLE TO KASSON BROOK TO
  FAIRMOUNT SPRINGS...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MEHOOPANY AT 955 PM EDT...
  MESHOPPEN AND AUBURN CENTER AT 1000 PM EDT...
  VOSBURG AND SWEET VALLEY AT 1005 PM EDT...
  ALDOVIN AND AVERY AT 1010 PM EDT...
  LEHMAN AND LAKE WINOLA AT 1015 PM EDT...
  ORANGE AND MILL CITY AT 1020 PM EDT...
  WALLS CORNERS AND SHAVERTOWN AT 1025 PM EDT...
  NICHOLSON AND SUGAR NOTCH AT 1030 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4130 7633 4145 7627 4147 7624 4152 7624
      4155 7622 4163 7620 4165 7619 4165 7612
      4170 7612 4169 7541 4147 7540 4138 7552
      4119 7567 4119 7633

MLJ
Special weather statement, May 31, 9:34 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 PM EDT MON MAY 31 2010

NYZ056-057-062-PAZ039-040-043-044-072-010330-
BROOME NY-DELAWARE NY-LACKAWANNA PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE
PA-WYOMING PA-
1034 PM EDT MON MAY 31 2010

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUSQUEHANNA...
EXTREME NORTHEASTERN WYOMING...NORTHERN LACKAWANNA...NORTHERN
WAYNE...NORTHWESTERN SULLIVAN...SOUTHEASTERN BROOME AND SOUTHWESTERN
DELAWARE COUNTIES...

* AT 1032 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GIBSON TO HARFORD TO
  GLENWOOD TO SOUTHWEST OF NICHOLSON...AND MOVING EAST NORTHEAST AT
  30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SUSQUEHANNA AND LANESBORO AT 1040 PM EDT...
  CLIFFORD AT 1045 PM EDT...
  THOMPSON AND ELKDALE AT 1050 PM EDT...
  STARRUCA AND SHERMAN AT 1055 PM EDT...
  SCOTT CENTER AND VANDLING AT 1100 PM EDT...
  LAKEWOOD AND SHEHAWKEN AT 1105 PM EDT...
  LAKE COMO AND STARLIGHT AT 1110 PM EDT...
  HANCOCK AT 1115 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4215 7487 4191 7488 4177 7486 4163 7485
      4161 7586 4165 7582 4175 7584 4200 7566

MLJ
Special weather statement, May 31, 10:11 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1111 PM EDT MON MAY 31 2010

NYZ046-057-062-PAZ040-072-010415-
DELAWARE NY-OTSEGO NY-SULLIVAN NY-WAYNE PA-
1111 PM EDT MON MAY 31 2010

...LINE OF STRONG THUNDERSTORMS WILL AFFECT DELAWARE...NORTHERN
WAYNE...SOUTHEASTERN OTSEGO AND SULLIVAN COUNTIES...

* AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MERIDALE TO SIDNEY CENTER TO
  SOUTHWEST OF WALTON TO WAYMART...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DAVENPORT CENTER AND COOPERSTOWN JCT AT 1115 PM EDT...
  EAST MEREDITH AND MEREDITH AT 1120 PM EDT...
  DAVENPORT AND BUTTS CORNER AT 1125 PM EDT...
  KORTRIGHT AND SHINHOPPLE AT 1130 PM EDT...
  EAST DELHI AND DOWNSVILLE AT 1135 PM EDT...
  HANKINS AND ABRAHAMSVILLE AT 1140 PM EDT...
  FREMONT AND HOBART AT 1145 PM EDT...
  STAMFORD AND TUSTEN AT 1150 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4221 7452 4218 7447 4215 7449 4202 7478
      4194 7460 4156 7467 4156 7502 4160 7507
      4156 7511 4156 7546 4186 7548 4200 7541
      4200 7538 4225 7528 4248 7504 4261 7464
      4251 7470 4243 7462 4236 7444 4231 7444

MLJ
Special weather statement, Jun 1, 12:08 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
108 AM EDT TUE JUN 1 2010

NYZ024-055-056-PAZ038-039-010615-
BRADFORD PA-BROOME NY-CHEMUNG NY-SUSQUEHANNA PA-TIOGA NY-
108 AM EDT TUE JUN 1 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN
SUSQUEHANNA...NORTHERN BRADFORD...SOUTHEASTERN CHEMUNG...SOUTHWESTERN
BROOME AND TIOGA COUNTIES...

* AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SYLVANIA...AND MOVING
  NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COWLEY AND SPRINGFIELD AT 115 AM EDT...
  GILLETT AND WETONA AT 120 AM EDT...
  BENTLEY CREEK AND RIDGEBURY AT 125 AM EDT...
  LOWMAN AND ULSTER AT 130 AM EDT...
  WILAWANA AND CHEMUNG AT 135 AM EDT...
  SOUTH WAVERLY AND WAVERLY AT 140 AM EDT...
  LITCHFIELD AND LOCKWOOD AT 145 AM EDT...
  BARTON AND NICHOLS AT 150 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4212 7678 4226 7650 4226 7640 4230 7640
      4230 7632 4203 7595 4164 7690 4199 7694

SLI

The radar

The Binghamton radar (KBGM), 25 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tioga

When
June 1, 12:56 AM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
1.25 in hail
Reported by
Public
Coordinates
42.100, -76.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237002.